SynthesisOsteoporosis international : a journal established as result of cooperation between the European Foundation for Osteoporosis and the National Osteoporosis Foundation of the USA2026
Hypercalcemia after denosumab discontinuation in patients with osteoporosis: a systematic review and case report.
Synthesis in Osteoporosis international : a journal established as result of cooperation between the European Foundation for Osteoporosis and the National Osteoporosis Foundation of the USA, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
2 citing papers in PubMed.
- Bone aging: a paradigm of multiscale degeneration and targeted rejuvenation.Bone research · 2026Review
- Commentary on "The effects of sequential therapy using anti-resorptive agents after administering once-weekly teriparatide or twice-weekly teriparatide".Journal of bone and mineral metabolism · 2026Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Discontinuation of denosumab may result in rebound bone resorption, fractures, and rarely hypercalcemia, a very uncommon manifestation. Our systematic review and case report highlight that although rare, calcium disturbances occur after treatment withdrawal. These findings emphasize the importance of sequential antiresorptive therapy and close monitoring in osteoporosis patients.
backgroundDenosumab discontinuation has been associated with rebound bone resorption, rapid bone loss, and vertebral fractures. Hypercalcemia remains exceptional in postmenopausal osteoporosis.
methodsWe conducted a PRISMA-based systematic review up to April 2025, including case reports and series describing hypercalcemia after denosumab withdrawal in osteoporosis. We report one additional case.
resultsThree studies (encompassing four women, aged 64-86 years) met the inclusion criteria. All had received denosumab 60 mg every 6 months for 3-10 years, without prior bisphosphonate exposure. Hypercalcemia (range, 11.3-13.0 mg/dL), developed 3-11 months after discontinuation, was mild to moderate, and asymptomatic. Bone turnover markers were markedly elevated, with low or suppressed intact parathyroid hormone levels. Two patients sustained multiple vertebral fractures. Management consisted of reinitiation of bisphosphonates or denosumab.
conclusionsHypercalcemia after denosumab withdrawal in osteoporosis is rare, typically mild, and reflects rebound osteoclast activation. Sequential antiresorptive therapy is strongly recommended following denosumab discontinuation.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.